Michigan, 2017

Hail in Michigan, April 10, 2017

April 10, 2017 · NWS APX · 1 event in 1 county or zone

An area of showers and thunderstorms crossed northern Michigan, ahead of an area of low pressure in Wisconsin. A bit of hail resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An area of showers and thunderstorms crossed northern Michigan, ahead of an area of low pressure in Wisconsin. A bit of hail resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 10, 10:07 AM EST, 24 minutes earlier.

Area forecast discussion, Apr 10, 10:07 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1107 AM EDT Mon Apr 10 2017

.UPDATE...
Issued at 1107 AM EDT Mon Apr 10 2017

Water vapor imagery reveals parent short wave circulation over
northern Nebraska this morning with a vorticity segment extending
eastward through Wisconsin. Secondary smaller circulation is
lifting up through northeastern Wisconsin driving another batch of
showers/storms through eastern Wisconsin...which is looking to
track up through eastern upper Michigan later this morning/early
afternoon.

At the surface...elongated surface low/trough stretches from the
Ontario/Quebec border down through the straits...and on into
Wisconsin. Corridor of elevated instability extends from the
midwest through the Great Lakes along and south of the front where
there are several batches of showers/storms ongoing fueled by a
modest low level jet stretching up through the region.

Here at home...intial batch of showers/storms which did produce
marginally severe hail (MCS wannabe) is now exiting out of NE
lower Michigan. Second batch of showers/storms associated with
aforementioned smaller circulation is moving out of eastern
Wisconsin and will be sliding up through northern Lake Michigan
and through eastern upper Michigan over the next few hours.

Rest of today: Main forecast concern is of course severe weather
potential. Ongoing showers/storms (with a marginal risk for large
hail) will swing on through the region through early afternoon...at
which point we're likely to see a bit of a break allowing
temperatures to warm into the 70s...particularly over the SE
portion of the CWA. Meanwhile, upstream short wave is expected to
swing into the western Great Lakes late this afternoon into this
evening with a potent upper jet core/upper divergence max punching
through southern lower Michigan this evening. Still anticipating
another batch of strong-severe storms to develop in the lower
lakes region this afternoon and swing up through lower Michigan
late this afternoon/this evening. Severe weather threat will of
course be modulated by just how warm we can get. But strong mid
level flow (40 to 50 knots)/effect bulk shear will allow storm
organization bringing a hail threat...and potentially a wind
threat as well. Will see how it goes.

&&

.NEAR TERM...(Today through Tonight)
Issued at 404 AM EDT Mon Apr 10 2017

High impact weather potential: Periods of showers and some storms
through evening. A few storms may be severe with damaging winds and
large hail being the main threats.

Pattern synopsis and forecast:

Sfc low pressure was working into western Wisconsin early this
morning, with a fairly stationary front extending eastward through
the Straits region. Fairly vigorous vorticity had been ejecting out
along and north of this front in eastern upper last evening, which
combined with frontal convergence and upper level divergence in a
right entrance region of a jet over Ontario, to produce decent
rainfall and some thunderstorm activity within a steeper lapse rate
gradient aloft. This energy has now exited while the next batch of
vorticity has worked into western upper Michigan and Wisconsin,
associated with the sfc low. A similar scenario as above, but with
greater MUCAPE up to around 1000j/kg and slightly steeper lapse
rates aloft. A line of showers and storms has fired off along the
aforementioned stationary front near the sfc low, and south of the
low along a cold front. Several severe thunderstorm warnings have
been issued for this activity. These storms were working eastward,
with some weakening seen on latest radar imagery, due to moving into
a more stable low level air mass, and the severe threat is
decreasing. Further west, the parent upper low/shortwave was
spinning over the SD/NE border, and was associated with lighter
rains wrapping around it's circulation. Nrn Michigan was just seeing
plenty of passing clouds and mild temperatures in the lower 50s to
even lower 60s.

The storms across western upper and Wisconsin will continue working
toward nrn Michigan, reaching western Chip/Mack by 5am, and then
across the entire area through this morning. How much of the rain
coverage can hold is somewhat questionable, but it's a pretty good
bet most areas will get a little wet, with the help of additional
shortwave energy lifting into the region from IL. The big question
is how much cloud cover will be around for the afternoon before the
next wave arrives late this afternoon and evening. Fcst soundings
look to be out to lunch again with the low levels completely
saturated with moisture through most of the day for everywhere, and
with minimal mixing out for the afternoon. Looking at latest
satellite imagery and obs, there is no hint of this anywhere except
across portions of upper Michigan in the cooler air and where it had
rained.

Therefore, believe that after this morning period of showers pushes
through, it will not be as hard to get daytime heating to
destabilize the atmosphere. Highs reaching the lower to middle 70s
should be attainable with temperatures dropping off into the lower
50s for eastern upper in the cooler air behind the front. Modifying
soundings reveals the potential for up to 1500 j/kg of MLCAPE this
afternoon, more so closer to Saginaw Bay. This is in line with the
latest SPC severe storm threat that aligns a slight chance for
severe storms along and south of a line from Cadillac to Alpena,
which seems reasonable. Unidirectional flow through the column
combined with the instability results in the main threats  being
damaging winds and large hail. The best time for these storms is
between 6pm to 2am as the sfc low and cold front arrive. The parent
mid level circulation meanders it's way over the NW half of the CWA
tonight for likely lighter rains. Lows tonight falling to just above
freezing in eastern upper, to the lower half of the 40s near Saginaw
Bay.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 404 AM EDT Mon Apr 10 2017

...Diminishing shower chances with roller coaster temperatures...

High impact weather potential: None.

Pattern Forecast: Zonal upper-level flow across the midsection of
the country is expected during the midweek timeframe before becoming
more amplified by week's end. Low pressure affecting the area early
this week will continue to depart east of the area Tuesday with the
majority of any light lingering precip exiting by Tuesday evening.
High pressure briefly sits atop the Great Lakes Wednesday before the
next system approaches Wednesday night through Thursday.

Primary Forecast Concerns: The main forecast concerns revolve around
PoPs through Tuesday night and increasing precip chances Wednesday
night. Wrap around moisture behind Monday's departing low pressure
system will continue to provide scattered shower chances across the
majority of the area Tuesday morning before diminishing from
southwest to northeast during the afternoon and evening. Not totally
out of the question that a few wet snowflakes mix in, mainly across
eastern Upper as decent cold air advection continues throughout the
day with H8 temps falling north of the bridge from 1-2 C early
Tuesday morning to the single digits below zero by late afternoon.
Nearly steady or slowly falling temps expected during the day across
the majority of the area with highs in the mid-upper 30s north to
many areas stuck in the low-middle 40s (the exception around Saginaw
Bay where some low 50s remain possible).

High pressure arriving from the west ushers in drier air Tuesday
night through Wednesday with clouds gradually diminishing Tuesday
night into early Wednesday setting the stage for a pleasant spring-
like day with near-normal highs ranging from the upper 40s north to
middle 50s south. The break in the weather won't last low as clouds,
once again, increase from west to east Wednesday evening as a mid-
level shortwave and associated surface reflection race eastward
across the Great Lakes. This will ultimately increase precip chances
again locally for the second half of Wednesday night through
Thursday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 404 AM EDT Mon Apr 10 2017

High impact weather potential: None.

Precipitation chances continue Thursday as the aforementioned wave
continues to slide quickly across the northern Great Lakes. A rather
active pattern continues into the weekend with several waves moving
through the region providing additional precipitation chances.
Significant global model guidance differences preclude much in the
way of details, but occasional precip chances throughout the extend
looks like a good bet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 638 AM EDT Mon Apr 10 2017

A frontal boundary will slowly sag into the airports this
afternoon through tonight, while multiple disturbances aloft cross
the region, providing periods of showers and storms. Conditions
will remain primarily VFR with only small chances for MVFR with
the showers/storms. As cooler air bleeds in behind the front
tonight, chances for going MVFR CIGS increase, as well as MVFR
VSBY in potential fog late tonight. Southerly winds will
gradually turn more out of the N/NE as the front passes.

&&

.MARINE...
Issued at 404 AM EDT Mon Apr 10 2017

Low pressure and a cold front will slowly work their way across the
region today and tonight, bringing periods of showers and some
thunderstorms activity. One round is expected this morning, with a
stronger batch slated for late this afternoon and evening, and more
so in the srn nearshores/mid Lakes Michigan and Huron. Maybe some
large hail, bit the cold lakes will likely diminish the damaging
wind threat. The pressure gradient remains tight enough south of
GTV Light for continued southerly advisory level winds, while a
tighter easterly gradient develops tonight for pretty much all
areas. Winds drop off by Tuesday morning when higher pressure
takes over. Maybe a chance at advisory level winds developing
around Presque Isle Light in NW flow Tuesday night into Wednesday.
Otherwise, no further headlines foreseen.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 5 PM this afternoon to 8 AM EDT
     Tuesday for LHZ345>348.
LM...SMALL CRAFT ADVISORY from 5 PM this afternoon to 8 AM EDT
     Tuesday for LMZ323-341-342-344.
     SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LMZ345-346.
LS...SMALL CRAFT ADVISORY from 5 PM this afternoon to 8 AM EDT
     Tuesday for LSZ322.
     SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LSZ321.
&&

UPDATE...TBA
NEAR TERM...SMD
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Apr 10, 7:16 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
816 AM EDT Mon Apr 10 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-111000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
816 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

A round of thunderstorms will move through northern lower Michigan
this morning. A few stronger storms could produce hail. Another
round of storms is possible late this afternoon through the
evening, particularly along and south of a line from Cadillac to
Alpena. A few storms may become severe with damaging winds and
large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Apr 10, 7:28 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Gaylord MI
828 AM EDT MON APR 10 2017

MIZ032>034-101300-
Roscommon-Missaukee-Wexford-
828 AM EDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEXFORD...
NORTHWESTERN ROSCOMMON AND CENTRAL MISSAUKEE COUNTIES...

At 827 AM EDT, a strong thunderstorm was located near Cadillac,
moving northeast at 60 mph.

Dime size hail has been reported with this storm.

Locations impacted include...
Cadillac, Lake City, Moorestown, Morey, North Higgins Lake, Lucas,
Jennings and Stittsville.

LAT...LON 4416 8535 4430 8552 4451 8518 4451 8469
TIME...MOT...LOC 1227Z 229DEG 50KT 4429 8535

adam
Special weather statement, Apr 10, 7:53 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Gaylord MI
853 AM EDT MON APR 10 2017

MIZ033-034-101330-
Roscommon-Missaukee-
853 AM EDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROSCOMMON AND
SOUTHEASTERN MISSAUKEE COUNTIES...

At 853 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Falmouth to near Moddersville to 8
miles southeast of Vogel Center. Movement was northeast at 80 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Houghton Lake, Roscommon, Prudenville, St. Helen, Moddersville,
Higgins Lake, North Higgins Lake, Roscommon Township, Lake St. Helen,
Twin Lakes Area, Roscommon County Airport, Nester Township, South
Higgins Lake and Merritt.

LAT...LON 4425 8498 4433 8516 4451 8482 4450 8437
      4426 8437 4416 8461 4416 8492
TIME...MOT...LOC 1253Z 240DEG 70KT 4430 8507 4426 8497 4413 8489

adam
Special weather statement, Apr 10, 8:04 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Gaylord MI
904 AM EDT MON APR 10 2017

MIZ034-035-041-101330-
Gladwin-Roscommon-Ogemaw-
904 AM EDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLADWIN...SOUTHWESTERN
OGEMAW AND SOUTHEASTERN ROSCOMMON COUNTIES...

At 903 AM EDT, a strong thunderstorm was located over Skeels, or 7
miles northwest of Gladwin, moving northeast at 60 mph.

Dime size hail is possible with this storm.

Locations impacted include...
West Branch, Skeels, Hockaday, Nester Township, Bowmanville and Twin
Lakes Area.

LAT...LON 4412 8460 4416 8461 4416 8462 4438 8419
      4417 8410 4416 8416 4414 8417 4398 8460
TIME...MOT...LOC 1303Z 229DEG 51KT 4405 8461

MEK
Special weather statement, Apr 10, 8:13 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Gaylord MI
913 AM EDT MON APR 10 2017

MIZ028-029-034-035-101345-
Roscommon-Ogemaw-Oscoda-Crawford-
913 AM EDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAWFORD...NORTHWESTERN
OGEMAW...NORTHEASTERN ROSCOMMON AND OSCODA COUNTIES...

At 912 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Higgins Lake to Roscommon to
St. Helen. Movement was northeast at 65 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Grayling, Roscommon, Mio, St. Helen, Lewiston, Comins, McKinley, Rose
City, Lovells, Red Oak, North Higgins Lake, Lake St. Helen, Fairview,
Luzerne, Rose Township, South Branch Township, Clear Lake, Garland,
Mack Lake and Foster Township.

LAT...LON 4442 8461 4454 8485 4486 8448 4485 8389
      4452 8389 4427 8439
TIME...MOT...LOC 1312Z 228DEG 58KT 4455 8476 4448 8461 4438 8443

MEK
Special weather statement, Apr 10, 8:25 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
925 AM EDT MON APR 10 2017

MIZ035-036-041-042-101400-
Iosco-Gladwin-Arenac-Ogemaw-
925 AM EDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ARENAC...
NORTHEASTERN GLADWIN...SOUTHEASTERN OGEMAW AND SOUTHWESTERN IOSCO
COUNTIES...

At 925 AM EDT, a strong thunderstorm was located near Alger, moving
northeast at 55 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Alger, Sterling, Maple Ridge, Whittemore, Twining, Turner, Skidway
Lake, National City and Prescott.

LAT...LON 4410 8427 4436 8379 4416 8356 4399 8407
      4400 8417 4398 8417
TIME...MOT...LOC 1325Z 234DEG 49KT 4407 8412

MEK
Special weather statement, Apr 10, 8:32 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
932 AM EDT MON APR 10 2017

MIZ029-030-035-036-101400-
Iosco-Alcona-Ogemaw-Oscoda-
932 AM EDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA...
NORTHEASTERN OGEMAW...NORTHWESTERN IOSCO AND SOUTHEASTERN OSCODA
COUNTIES...

At 932 AM EDT, a strong thunderstorm was located near Selkirk, or 8
miles northeast of West Branch, moving northeast at 65 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Glennie, South Branch, Rose City, Selkirk, Lupton, Rifle River State
Park, Curtisville and Milen Township.

LAT...LON 4425 8415 4437 8426 4472 8371 4454 8345
TIME...MOT...LOC 1332Z 232DEG 58KT 4436 8410

MEK

The radar

The NCL Michigan radar (KAPX), 81 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leelanau

When
April 10, 10:31 AM EST
Where
Leelanau County, 3.13 mi NNE of Leland
Measured
0.88 in hail
Reported by
Public
Coordinates
45.060, -85.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697783.